Alert archive / Washington / River Flood Warnings in 2016

River Flood Warning 33, NWS Seattle, WA

March 9, 2016Mason County, Washington

NWS Seattle, WA issued this river flood warning at Mar 9, 2016, 7:05 PM PST for Mason County, Washington. It took effect at Mar 10, 2016, 2:47 AM PST. It was in force for 33 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2016, 7:05 PM PST (03:05 UTC)
In effect from
Mar 10, 2016, 2:47 AM PST
Expired
Mar 11, 2016, 11:45 AM PST
In force
33 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 17.42 ft at Mar 10, 2016, 9:00 AM PST.

actionminormoderatemajor141516171803/1003/1103/12
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

688 
WGUS46 KSEW 100305
FLWSEW
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
705 PM PST WED MAR 9 2016

...The National Weather Service in Seattle has issued a flood warning
for the following rivers in Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 1

Heavy rainfall on the south slopes of the Olympic mountains will drive
the Skokomish River in Mason County above flood state tonight. Minor 
flooding is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-101205-
/O.NEW.KSEW.FL.W.0033.160310T1047Z-160311T0800Z/
/SRPW1.1.ER.160310T1047Z.160310T1200Z.160311T0019Z.NR/
705 PM PST WED MAR 9 2016

The National Weather Service in Seattle has issued a 

* Flood Warning for 
  The Skokomish River near Potlatch
* from late tonight to late Thursday night.
* At  6:45 PM Wednesday the stage was 15.8 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 3 AM 
  Thursday and crest near 17.2 feet around 4 AM Thursday. The river 
  will fall below flood stage Thursday afternoon.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

Albrecht
www.weather.gov/seattle
5 follow-up statements
851 
WGUS86 KSEW 101149
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
349 AM PST THU MAR 10 2016

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 2

Heavy rain that fell over the south slopes of the Olympics on 
Wednesday and overnight drove the Skokomish River above flood stage.
The river will crest early this morning and fall gradually today
and tonight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas. This is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-102049-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-160311T0919Z/
/SRPW1.1.ER.160310T0823Z.160310T1500Z.160311T0019Z.NR/
349 AM PST THU MAR 10 2016

...Flood Warning extended until late tonight...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until late tonight.
* At  3:30 AM Thursday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to rise and crest near 17.4 feet
  around 7 AM Thursday. The river will fall below flood stage late 
  this afternoon.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
020 
WGUS86 KSEW 102036
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1236 PM PST THU MAR 10 2016

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 3

                Olympic Peninsula Region

HEAVY RAIN OVERNIGHT DROVE THE SKOKOMISH RIVER OVER FLOOD STAGE.
SCATTERED SHOWERS THROUGH THIS EVENING AND DRY WEATHER LATER 
TONIGHT AND FRIDAY MORNING WILL ALLOW THE RIVER TO RECEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-110536-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-160311T1500Z/
/SRPW1.1.ER.160310T0823Z.160310T1415Z.160311T0600Z.NR/
1236 PM PST THU MAR 10 2016

...Flood Warning extended until Friday morning...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Friday morning.
* At 12:15 PM Thursday the stage was 17.4 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river crested at 17.4 feet at 6 AM Thursday and will
  continue to fall to below flood stage tonight.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
586 
WGUS86 KSEW 110224
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
624 PM PST THU MAR 10 2016

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 4

                Olympic Peninsula Region

The Skokomish River in Mason county will slowly recede through
Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-111124-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-160311T1700Z/
/SRPW1.1.ER.160310T0823Z.160310T1415Z.160311T1157Z.NR/
624 PM PST THU MAR 10 2016

...Flood Warning extended until Friday morning...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until Friday morning.
* At  6:15 PM Thursday the stage was 17.3 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river has crested and will continue to fall to below
  flood stage early Friday morning.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

Albrecht
www.weather.gov/seattle
064 
WGUS86 KSEW 111044
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
244 AM PST FRI MAR 11 2016

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 5

The Skokomish River in Mason county will fall below flood stage early 
this morning. Additional rain this weekend could drive the river above
flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas. This is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-111944-
/O.EXT.KSEW.FL.W.0033.000000T0000Z-160311T2057Z/
/SRPW1.1.ER.160310T0823Z.160310T1415Z.160311T1157Z.NR/
244 AM PST FRI MAR 11 2016

...Flood Warning extended until this afternoon...

The Flood Warning continues for
  The Skokomish River near Potlatch
* Until this afternoon.
* At  2:30 AM Friday the stage was 17.0 feet.
* Flood stage is 17.0 feet.
* Minor flooding is occurring.
* Forecast...The river has crested and will continue to fall to below
  flood stage early this morning.
* Impact...At 17.0 feet...the Skokomish River will cause widespread 
  flooding of pasture lands...with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$
718 
WGUS86 KSEW 111945
FLSSEW
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
1145 AM PST FRI MAR 11 2016

...The Flood Warning has ended for the following rivers in 
Washington...

  Skokomish River near Potlatch affecting Mason County.

.Flood Bulletin No. 6

                Olympic Peninsula Region

Weather conditions today and tomorrow will allow the Skokomish River
to continue to recede. A storm on Sunday will bring river levels
back up near flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars...vans...or trucks through flooded areas...this is 
the cause of most flood related deaths in Washington. Be alert for 
rapid changes and monitor developments by listening to NOAA Weather 
radio or other local media.

&&

WAC045-112015-
/O.CAN.KSEW.FL.W.0033.000000T0000Z-160311T2057Z/
/SRPW1.1.ER.160310T0823Z.160310T1415Z.160311T1145Z.NR/
1145 AM PST FRI MAR 11 2016

The Flood Warning has ended for
  The Skokomish River near Potlatch
* At 11:15 AM Friday the stage was 16.7 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage early this morning.
* Forecast...The river fell below flood stage  3:45 AM Friday early 
  this morning and will continue to fall. The river will rise again
  Sunday afternoon and may approach flood stage again.
* Impact...At 16.0 feet...the Skokomish River will locally spill
  over its banks into low areas of the Skokomish Valley.

&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308 4721 12321
      4738 12340       

$$

jbb

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 2:30 PM PST, 4 hours 35 minutes earlier.

Area forecast discussion, Mar 9, 2:30 PM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
230 PM PST WED MAR 9 2016

.SYNOPSIS...A VERY STRONG FRONTAL SYSTEM ASSOCIATED WITH A RAPIDLY
DEEPENING LOW PRESSURE SYSTEM WILL BRING RAIN AND WINDY CONDITIONS
TO THE AREA TONIGHT INTO THURSDAY MORNING. THE STRONGEST WIND WILL
BE ON THE COAST. THE WEATHER WILL BE WET AT TIMES INTO THE WEEKEND
AS A SERIES OF FRONTAL SYSTEMS MOVE ACROSS THE REGION.

&&

.SHORT TERM...RAIN AND WINDY WEATHER IS ON TAP FOR WESTERN WA TNGT.
IT WILL SNOW HEAVILY IN THE CASCADES INTO THE EVENING...THEN THE
SNOW LEVEL WILL RISE ABOVE THE PASSES AS THE WARM FRONT MOVES THRU
SO THE MOUNTAIN SNOW IS ABOUT THE LEAST INTERESTING THING ABOUT THIS
STRONG FRONTAL SYSTEM MOVING ASHORE THIS AFTERNOON.

THE SYSTEM HAS TWO LOW PRESSURE CENTERS AND IF STRONG DAMAGING WINDS
DO NOT OCCUR ON THE COAST WITH THE INCREASING PRESSURE GRADIENT
TONIGHT THERE IS A VERY GOOD CHANCE THAT THE BENT BACK TROUGH...THE
SECOND LOW...WILL DO THE TRICK BY DAYBREAK. THIS SYSTEM HAS FORMED
JUST AS THE MODELS SHOWED IT WOULD AND THERE IS VERY GOOD AGREEMENT
THAT A STRONG SE SUCKER PATTERN WITH VERY WINDY CONDITIONS WILL
OCCUR IN THE NORTH INTERIOR AS WELL. THE AREAS THAT HAD WIND ADVISORIES
ARE NOW UPGRADED TO HIGH WIND WARNINGS...AND A WIND ADVISORY WAS
ADDED TO THE EVERETT AREA ZONE. THIS IS MORE SPECULATIVE...BUT THE
STRONGEST WINDS COULD OCCUR ON WHIDBEY ISLAND AND THE ADMIRALTY INLET
AREA AND THE QUIMPER PENINSULA DUE TO MESOSCALE LOW PRESSURE FORMING
AROUND THE EAST ENTRANCE TO THE STRAIT...AS STRONG WINDS ALOFT INTERACT
WITH THE OLYMPICS AND A MESOLOW FORMS.

THIS FRONT WILL GIVE THE OLYMPICS HEAVY OROGRAPHIC RAINFALL TONIGHT AND
THE SKOKOMISH RIVER SHOULD GET OVER THE NEW FLOOD STAGE OF 17 FEET.
THE RAIN WILL TURN TO SHOWERS WITH THE FRONTAL PASSAGE AROUND 4AM.

WINDS WILL SETTLE DOWN RAPIDLY BY MIDDAY THURSDAY AS THE LOW FILLS OVER
SOUTHWEST BRITISH COLUMBIA. SEE THE ADDITIONAL DISCUSSIONS BELOW AND
ESPECIALLY THE MARINE DISCUSSION FOR TIDAL OVERFLOW AND HEAVY SURF.

.LONG TERM...THE WEATHER PATTERN WILL REMAIN ACTIVE WITH WEATHER
SYSTEMS GIVING PERIODS OF RAIN ABOUT EVERY OTHER DAY THROUGH THE
EXTENDED PERIOD...WITH SOME SHOWERY PERIODS AND SUNBREAKS BETWEEN
THE SYSTEMS.

&&

.HYDROLOGY...HEAVY RAIN TONIGHT IN THE OLYMPICS WILL LIKELY DRIVE
THE SKOKOMISH RIVER ABOVE ITS NEW FLOOD STAGE ON THURSDAY AND A
FLOOD WATCH REMAINS UP FOR MASON COUNTY. THIS FRONT GIVES THE
OLYMPIC PENINSULA ABOUT 12 TO 18 HOURS OF HEAVY RAIN AND THEN THERE
IS A FRONTAL PASSAGE BY DAYBREAK THURSDAY. RIVER FLOODING IS NOT
LIKELY EXCEPT FOR FOR THE SKOKOMISH RIVER IN MASON COUNTY.

&&

.AVIATION...A STRONG FRONTAL SYSTEM WILL MOVE THROUGH THE AREA
TONIGHT WITH WEST TO SOUTHWEST FLOW ALOFT. AN ASSOCIATED DEEP
SURFACE LOW WILL MOVE NORTH ALONG 130W. DECREASING ONSHORE FLOW
WILL PREVAIL BEHIND THE FRONT THURSDAY. THE AIR MASS IS MOIST AND
STABLE...BECOMING UNSTABLE BEHIND THE FRONT THURSDAY MORNING.

KSEA...LOW CLOUDS AND RAIN WILL PREVAIL TONIGHT...CHANGING TO
SHOWERS EARLY THURSDAY MORNING. CEILING SHOULD IMPROVE A BIT
BEHIND THE FRONT THURSDAY. EASTERLY WIND 5-10 KNOTS WILL BECOME
SOUTHERLY 10-20 KNOTS WITH GUSTS TO 30 KNOTS LATE TONIGHT.
SCHNEIDER

&&

.MARINE...A STRONG FRONTAL SYSTEM WILL BRING GALE FORCE WINDS TO
MOST WATERS TONIGHT WITH STORM FORCE WINDS POSSIBLE FOR THE
COASTAL WATERS AS A DEEP SURFACE LOW TRACK NORTH ALONG 130W. SEAS
OVER THE COASTAL WATERS WILL BUILD TO 20 TO 30 FEET TONIGHT AND
THURSDAY MORNING...THEN SUBSIDE BELOW 20 FEET BY THURSDAY NIGHT.

HIGH ASTRONOMICAL TIDES...UNUSUALLY LOW SURFACE PRESSURE...AND
LARGE WAVES WILL BRING THE THREAT OF COASTAL FLOODING TO THE
CENTRAL COAST TONIGHT AROUND THE TIME OF HIGH TIDE. MINOR TIDAL
OVERFLOW IS ALSO LIKELY AROUND THE TIME OF HIGH TIDE TONIGHT FOR
THE AREAS ADJACENT TO THE INLAND WATERS.

DECREASING ONSHORE FLOW WILL PREVAIL BEHIND THE FRONTAL SYSTEM ON
THURSDAY. OFFSHORE FLOW WILL DEVELOP FRIDAY AS A SURFACE LOW
TRACKS TOWARDS THE OREGON COAST. A FRONTAL SYSTEM WILL REACH THE
AREA FRIDAY NIGHT AND SATURDAY...FOLLOWED BY ANOTHER SYSTEM
SATURDAY NIGHT OR SUNDAY. SCHNEIDER

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...COASTAL FLOOD ADVISORY FROM 2 AM TO 8 AM PST THURSDAY FOR
     ADMIRALTY INLET AREA-BREMERTON AND VICINITY-EASTERN STRAIT
     OF JUAN DE FUCA-EVERETT AND VICINITY-HOOD CANAL AREA-SAN
     JUAN COUNTY-SEATTLE AND VICINITY-SOUTHWEST INTERIOR-TACOMA
     AREA-WESTERN SKAGIT COUNTY-WESTERN STRAIT OF JUAN DE FUCA-
     WESTERN WHATCOM COUNTY.

     FLOOD WATCH FROM 6 PM PST THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-
     OLYMPICS.

     HIGH WIND WARNING UNTIL 9 AM PST THURSDAY FOR ADMIRALTY INLET
     AREA-SAN JUAN COUNTY-WESTERN SKAGIT COUNTY-WESTERN WHATCOM
     COUNTY.

     HIGH WIND WARNING UNTIL 9 AM PST THURSDAY FOR CENTRAL COAST-
     NORTH COAST.

     COASTAL FLOOD WARNING FROM 11 PM THIS EVENING TO 5 AM PST
     THURSDAY FOR CENTRAL COAST.

     HIGH SURF ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY
     FOR CENTRAL COAST-NORTH COAST.

     COASTAL FLOOD ADVISORY UNTIL 3 PM PST THIS AFTERNOON FOR CENTRAL
     COAST.

     WIND ADVISORY UNTIL 9 AM PST THURSDAY FOR EVERETT AND VICINITY.

	 WINTER WEATHER ADVISORY FOR THE CASCADES TIL 10 PM.

PZ...SMALL CRAFT ADVISORY FOR ROUGH BAR UNTIL 4 AM PST THURSDAY FOR
     GRAYS HARBOR BAR.

     STORM WARNING UNTIL 9 AM PST THURSDAY FOR COASTAL WATERS FROM
     CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM-COASTAL WATERS
     FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM-COASTAL WATERS
     FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM-COASTAL
     WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM-
     COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10
     TO 60 NM-COASTAL WATERS FROM POINT GRENVILLE TO CAPE
     SHOALWATER OUT 10 NM-WEST ENTRANCE U.S. WATERS STRAIT OF
     JUAN DE FUCA.

     GALE WARNING UNTIL 4 PM PST THURSDAY FOR EAST ENTRANCE U.S.
     WATERS STRAIT OF JUAN DE FUCA-NORTHERN INLAND WATERS
     INCLUDING THE SAN JUAN ISLANDS.

     GALE WARNING UNTIL 6 AM PST THURSDAY FOR CENTRAL U.S. WATERS
     STRAIT OF JUAN DE FUCA.

     GALE WARNING FROM 6 PM THIS EVENING TO 1 PM PST THURSDAY FOR
     PUGET SOUND AND HOOD CANAL.

&&

WWW.WEATHER.GOV/SEATTLE

YOU CAN SEE AN ILLUSTRATED VERSION OF THIS DISCUSSION AT
WWW.WEATHER.GOV/SEATTLE/GAFD/LATEST_WEBAFD.HTML

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:48 PM PSTHigh Surf WarningSEW19 hr
Mar 9, 7:29 PM PSTSmall Craft AdvisorySEW79 min
Mar 10, 2:30 AM PSTSmall Craft AdvisorySEW36 hr
Mar 10, 8:24 AM PSTWind AdvisorySEW7 hr
Mar 10, 2:15 PM PSTCoastal Flood AdvisorySEW19 hr
Mar 10, 2:48 PM PSTSmall Craft Advisory for Hazardous SeasSEW12 hr

Nearby

River Flood Warnings in Washington, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.